Calculus of Variations and Geometric Measure Theory

A. Daniilidis - G. David - E. Durand-Cartagena - A. Lemenant

Rectifiability of Self-contracted curves in the euclidean space and applications

created by lemenant on 14 Nov 2012
modified by durandcar on 23 Feb 2018


Published Paper

Inserted: 14 nov 2012
Last Updated: 23 feb 2018

Journal: Journal of Geometric Analysis
Volume: 25
Pages: 1211-1239
Year: 2015


It is hereby established that, in Euclidean spaces of finite dimension, bounded self-contracted curves have finite length. This extends the main result of 6 concerning continuous planar self-contracted curves to any dimension, and dispenses entirely with the continuity requirement. The proof borrows heavily from a geometric idea of 13 employed for the study of regular enough curves, and can be seen as a nonsmooth adaptation of the latter, albeit a nontrivial one. Applications to continuous and discrete dynamical systems are discussed: continuous self-contracted curves appear as generalized solutions of nonsmooth convex foliation systems, recovering a hidden regularity after reparameterization, as consequence of our main result. In the discrete case, proximal sequences (obtained through implicit discretization of a gradient system) give rise to polygonal self-contracted curves. This yields a straightforward proof for the convergence of the exact proximal algorithm, under any choice of parameters.